Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 229, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Sep 1, 2018, 5:43 PM CDT for Russell County, Kansas. It was in force for 47 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 1, 2018, 5:43 PM CDT (22:43 UTC)
- Expired
- Sep 1, 2018, 6:30 PM CDT
- In force
- 47 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 70.0 mph
County Russell County, KS
The radar
The Grand Island radar (KUEX), 144 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 1, 5:54 PM CDT | TSTM WND DMG | 6 Ssw Waldo, KS | 60 FOOT HIGH TREE BLOWN DOWN. TREE WAS ABOUT 2 1/2 FEET WIDE AT ITS BASE. |
| Sep 1, 5:58 PM CDT | TSTM WND DMG | Luray, KS | WINDS ESTIMATED AROUND 60 MPH TORE DOWN A HIGHWAY SIGN. THE EVENT OCCURRED ABOUT 10 MINUTES AGO. |
| Sep 1, 5:58 PM CDT | TSTM WND GST 60 | Luray, KS | SPEEDS RANGED FROM 50 TO 60 MPH. HAIL AS LARGE AS PING PONG BALLS WERE ALSO REPORTED. |
| Sep 1, 5:58 PM CDT | HAIL 1.5 | Luray, KS | WINDS FROM 50 TO 60 MPH WERE ALSO REPORTED. |
| Sep 1, 6:03 PM CDT | TSTM WND GST 60 | Luray, KS | THE FIRE DEPARTMENT INDICATED THAT THE EVENT OCCURRED 5 TO 10 MINUTES EARLIER, HENCE THE 603 PM CDT ESTIMATED TIME OF OCCURRENCE. PING PONG BALL-SIZED HAIL ALSO OCCURRED AT THE TIME. |
| Sep 1, 6:03 PM CDT | HAIL 1.5 | Luray, KS | THE FIRE DEPARTMENT INDICATED THAT THE EVENT OCCURRED 5 TO 10 MINUTES EARLIER, HENCE THE 603 PM CDT ESTIMATED TIME OF OCCURRENCE. WINDS ESTIMATED AROUND 60 MPH ALSO OCCURRED AT THE TIME. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 1, 4:47 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.7 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3003 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 236 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
460
WUUS53 KICT 012243
SVRICT
KSC167-012330-
/O.NEW.KICT.SV.W.0229.180901T2243Z-180901T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
543 PM CDT SAT SEP 1 2018
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Northern Russell County in central Kansas...
* Until 630 PM CDT.
* At 543 PM CDT, a severe thunderstorm was located 6 miles southwest
of Luray, or 12 miles north of Russell, moving northeast at 30 mph.
HAZARD...70 mph wind gusts and half dollar size hail.
SOURCE...Trained weather spotters have reported 65 mph wind 7
miles north of Russell.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Luray, Paradise and Waldo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3913 9904 3913 9854 3896 9867 3898 9904
TIME...MOT...LOC 2243Z 212DEG 26KT 3905 9878
HAIL...1.25IN
WIND...70MPH
$$
METZGER3 follow-up statements
651
WWUS53 KICT 012300
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
600 PM CDT SAT SEP 1 2018
KSC167-012330-
/O.CON.KICT.SV.W.0229.000000T0000Z-180901T2330Z/
Russell KS-
600 PM CDT SAT SEP 1 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHERN RUSSELL COUNTY...
At 600 PM CDT, a severe thunderstorm was located near Luray, or 20
miles northeast of Russell, moving northeast at 30 mph.
HAZARD...70 mph wind gusts and ping pong ball size hail.
SOURCE...Trained weather spotters have reported ping pong ball sized
hail and 60 mph winds in Luray .
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Luray, Paradise and Waldo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3913 9904 3913 9854 3896 9867 3898 9904
TIME...MOT...LOC 2300Z 212DEG 26KT 3916 9869
HAIL...1.50IN
WIND...70MPH
$$
METZGER263
WWUS53 KICT 012317
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
617 PM CDT SAT SEP 1 2018
KSC167-012330-
/O.CON.KICT.SV.W.0229.000000T0000Z-180901T2330Z/
Russell KS-
617 PM CDT SAT SEP 1 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHERN RUSSELL COUNTY...
At 616 PM CDT, a severe thunderstorm was located 9 miles southeast of
Natoma, or 13 miles northeast of Emmeram, moving northeast at 45 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters 65 mph winds north of Russell.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Luray, Paradise and Waldo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3913 9904 3913 9854 3896 9867 3898 9904
TIME...MOT...LOC 2316Z 230DEG 40KT 3907 9893
HAIL...1.00IN
WIND...70MPH
$$
METZGER631
WWUS53 KICT 012326
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
626 PM CDT SAT SEP 1 2018
KSC167-012335-
/O.EXP.KICT.SV.W.0229.000000T0000Z-180901T2330Z/
Russell KS-
626 PM CDT SAT SEP 1 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN RUSSELL COUNTY WILL
EXPIRE AT 630 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central Kansas.
LAT...LON 3913 9904 3913 9854 3896 9867 3898 9904
TIME...MOT...LOC 2325Z 212DEG 26KT 3913 9888
$$
METZGERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 3:55 PM CDT, 1 hour 48 minutes earlier.
Area forecast discussion, Sep 1, 3:55 PM CDT, 1 hour 48 minutes before
Area Forecast Discussion National Weather Service Wichita KS 355 PM CDT Sat Sep 1 2018 .SHORT TERM...(This Evening through Monday Night) Issued at 355 PM CDT Sat Sep 1 2018 Tonight: The primary focus remains on thunderstorms that approach severity over much of Western & part of Central KS where closest to a weak approaching mid-level shortwave. An area of thunderstorms has been ongoing over primarily Northwest KS almost all day. Situation may be complicated by the extensive mid-upper deck cloudiness that has been inducing inhibition. Regardless greatest thunderstorm chances would still target Western & North-Central KS as well as Southern Nebraska where greatest 6-8KM bulk shear (30-40kt) will reside. As such have kept highest probabilities (~40%) assigned generally to the 5 northwestern-most counties. MLCAPES 2,000-2,500 J/KG (Per SPC mesoanalysis) coupled with the increasing bulk shear induced by the approaching shortwave would no doubt translate into these areas being at greatest risk for severe convection. Rest Of Labor Day Weekend: Thunderstorms capable of heavy rains will gradually increase, especially across Central KS as weak front settles S/SE toward these areas. Greatest deep-layer shear remains entrenched from Western KS to the IA/MN state line & as such from a standpoint of severity the thunderstorms should behave. .LONG TERM...(Tuesday through Saturday) Issued at 355 PM CDT Sat Sep 1 2018 Forecast remains essentially unchanged with heavy rain-producing thunderstorms have extended stays across the Great Plains. Lift is lacking, but high octane moisture remains entrenched across nearly all of the CWA. (Especially Eastern KS.) As such, flooding will certainly become a concern by mid-week. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1236 PM CDT Sat Sep 1 2018 VFR conditions expected to prevail thru the forecast valid period. Scattered strong to marginally severe convection is expected to develop and affect central Kansas this evening and may fester overnight. Diurnally gusty south winds will diminish with sunset. KED && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 73 88 72 84 / 10 40 40 50 Hutchinson 73 88 70 84 / 20 40 50 50 Newton 72 87 70 83 / 10 40 40 60 ElDorado 72 87 71 83 / 10 40 30 50 Winfield-KWLD 73 88 72 84 / 0 30 30 50 Russell 69 87 68 84 / 50 60 70 50 Great Bend 70 88 68 84 / 40 40 70 50 Salina 73 88 70 84 / 30 50 60 60 McPherson 73 87 70 84 / 20 50 60 60 Coffeyville 72 87 72 84 / 0 30 20 50 Chanute 72 87 71 84 / 0 40 30 50 Iola 72 86 71 83 / 0 40 30 50 Parsons-KPPF 72 87 71 84 / 0 30 20 50 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...EPS LONG TERM...EPS AVIATION...KED
Hazardous weather outlook, Sep 1, 4:45 PM CDT, 58 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 445 PM CDT Sat Sep 1 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-022145- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 445 PM CDT Sat Sep 1 2018 This hazardous weather outlook is for portions of Central, South Central and Southeast Kansas. .DAY ONE...Tonight Thunderstorms remain possible northwest of a line from around Marion to Kingman. A few thunderstorms may be severe with hail around the size of quarters, winds around 60 mph, and locally very heavy rains. Areas at greatest risk would be northwest of a line from Great Bend to Ellsworth. .DAYS TWO THROUGH SEVEN...Sunday through Friday Scattered to numerous thunderstorms are likely for most of the week. While the thunderstorms may be quite strong with nickel-sized hail and 50 to 55 mph winds, the greatest concern would be heavy rainfall and associated flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Local storm report, Sep 1, 5:25 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
525 PM CDT SAT SEP 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0523 PM HAIL GORHAM 38.88N 99.02W
09/01/2018 M0.75 INCH RUSSELL KS LAW ENFORCEMENT
&&
METZGERLocal storm report, Sep 1, 5:37 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
537 PM CDT SAT SEP 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0536 PM TSTM WND GST 7 N RUSSELL 38.99N 98.86W
09/01/2018 E65 MPH RUSSELL KS TRAINED SPOTTER
&&
METZGERThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 1, 4:52 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 53 min |
| Sep 1, 6:09 PM CDT | Special Weather Statement | ICT | Lincoln, Russell | 36 min |
| Sep 1, 6:31 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln, Russell | 27 min |
| Sep 1, 6:50 PM CDT | Special Weather Statement | ICT | Russell | 55 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.